As COVID-19 (also known as novel coronavirus) stresses healthcare resources globally, it is more important than ever to help everyone stay healthy and out of a strained healthcare system. Below are some ways you can help keep you and your family safe during the COVID-19 outbreak, including tips on prevention, treating fever, and safely storing your medicines.
One of the most important things you can do to help prevent the spread of COVID-19 is to #StayHome. This method of physical distancing will help keep you and your loved ones safe as well as support and protect the healthcare professionals and other essential workers who cannot practice social distancing due to the urgent need for their services.
Other effective ways to help prevent the spread of COVID-19, as well as germs from colds or the flu include:
Wash hands often and thoroughly (for at least 20 seconds), especially after being in public places. This will help keep germs from spreading.
Don’t touch your eyes, nose, and mouth – these are places viruses can enter the body.
Disinfect surfaces frequently, especially high-contact areas like bathrooms, work spaces, and cell phones.
Avoid sharing food, drinks, utensils, and personal items.
Keep your immune system strong by exercising daily, eating healthy, and getting the proper amount of sleep.
For more protective measures against COVID-19, visit the Public Health Agency of Canada website.
Fever is a common symptom of COVID-19, but most people with COVID-19 have mild illness and are able to recover at home without medical care. If you think you have a fever or other symptoms, ensure you are following guidance from the Public Health Agency of Canada.
What is a fever?
A fever is your body’s natural defense against bacterial or viral infection, and is actually an indication that your immune system is doing its job. When you’re sick, your body temperature rises in an attempt to kill the temperature-sensitive bacteria causing the infection. Fevers are most commonly associated with colds & the flu.
A normal body temperature is approximately 98.6°F (37°C), but may fluctuate depending on different factors. While any temperature above your normal temperature range is considered a fever, there are different levels of fever severity.
In adults, fever severity ranges from:
Low-grade fever: between 98.6°F (37°C) – 100.4°F (38°C)
Moderate-grade fever: between 100.4°F (38°C) – 102.2°F (39°C)
High-grade fever: greater than 102.2°F (39°C). A temperature reading at or above 104°F (40°C) is called hyperpyrexia and requires immediate care. Your healthcare professional should be consulted.
Other symptoms commonly experienced with a fever include: overheating, sweating, chills, weakness, achy muscles, and headache.
Given the current environment, your doctor, nurse, or pharmacist may ask you to stay home and manage your fever or other symptoms. Per Public Health Agency of Canada guidance, stay in touch with your healthcare professional and call before you get medical care.
Cold and flu symptoms as well as treatment options may differ in adults versus children. Find out more about cold and flu relief here. For specific guidance on caring for children during the COVID-19 outbreak, please see guidance from the Public Health Agency of Canada here.
Fevers can be scary. But there are several things you can do to responsibly manage your fever at home and help make you more comfortable.
Fluids: Drinking plenty of water can not only prevent dehydration but can also help lower your body temperature.
Rest: Your body is working on overdrive to fight off infection. Be sure to get plenty of sleep so you can help your body recover.
Light foods: Eat foods that are easy to digest, like crackers and soup. Avoid dairy products like milk and cheese.
Cool compress: Apply a damp washcloth to your forehead to help lower your temperature.
Over-the-counter (OTC) fever reducers: OTC pain relievers/fever reducers can lower your temperature and help relieve head and body aches. Common OTC pain relievers/fever reducers are acetaminophen and nonsteroidal anti-inflammatory drugs (NSAIDs). Acetaminophen is the active ingredient in TYLENOL®, while NSAIDs include ibuprofen (for example, Advil® and MOTRIN®), naproxen sodium (for example, Aleve®), and acetylsalicylic acid (for example, Aspirin®). Learn the differences between pain relievers here. OTC medicines are effective when used as directed on the product labelling, but they must be used responsibly in order to avoid harm.
Relieving pain & fever with OTCs
If you are treating your symptoms with an OTC pain reliever/fever reducer, there are important safety considerations:
Read and follow the Product Labels
Every time you take a medicine, make sure you read and follow the complete product label. OTC pain relievers/fever reducers have differences that could matter to your health — including their ingredients, warnings, and directions – which can all be found on the product label. This is important, because with certain pain/fever medicines, your age, health conditions, and other medications you are taking may increase your risk of side effects. Make the right choice for you. If in doubt as to which medicine may be right for you, please consult with a healthcare professional.
Take the right amount at the right time
With all medicines, it is important to know:
How much medicine to take (also known as the “dose”)
When to take it, and
All warnings and cautions associated with the medicine.
Taking too much of a medicine or taking another dose too soon can cause harm. You should never exceed the maximum daily limit of any medicine. For example, severe or possibly fatal liver damage can occur if you take more than 4,000 mg of acetaminophen in 24 hours – this is the maximum daily dose of acetaminophen. Taking more than 4,000 mg in 24 hours can cause acetaminophen overdose. With non-steroidal anti-inflammatory drugs (for example, ibuprofen, naproxen or acetylsalicylic acid), you should take the smallest effective dose, and take it for the shortest amount of time needed.
For more information for adults, see acetaminophen and NSAIDs dosing here. These dosing charts will help you to understand how often you can take TYLENOL®, as well as MOTRIN®, Advil®, or Aleve®.
For acetaminophen and ibuprofen dosing information for children and infants, click here.
Take only ONE active ingredient at a time
It is very important that you know the active ingredients in your medicines. Many medicines contain the same active ingredients. For example, more than 450 OTC and prescription medicines contain acetaminophen, and many of these products are for relief of cold and flu symptoms. If you are taking a cold medicine that contains acetaminophen, you should not also take another medicine that contains acetaminophen. Taking too much can harm your liver. See more examples of these medicines here.
Concerns about ibuprofen
You may have seen or heard of concerns relating to the use of ibuprofen with COVID-19. To-date, we have not seen any scientifically reliable data to support an association between the use of ibuprofen and worsened outcomes from COVID-19. Please see the statement from the Public Health Agency of Canada here. Each person should speak to their healthcare professional about what treatment option may be right for them considering their individual condition or needs. And as always, read and follow the complete product label to ensure you are using the medicine correctly.
Safe storage of medicines is always important, but it is especially important when there are kids in the home 24/7. Kids are naturally curious and may find potentially harmful things like medicines if they are kept in places within their reach. Below are some tips to keep you and your family safe at home – and to keep you at home instead of in an emergency room.
Put all medicines, including your own, up and away, out of reach and sight.
Put medicine away after every use. Even if you or your child may need another dose in a few hours, resist the urge to keep the medicine handy. Put it safely away.
Place purses and bags that may contain medicine in high locations and avoid leaving medicines on the kitchen counter, a nightstand or dresser.
Consider products you might not think about as medicines—health products such as vitamins, diaper-rash creams, eye drops, and even hand sanitizers can be harmful if kids get into them.
Close your medicine caps tightly after each use.
Choose child-resistant caps for medicine bottles when you can. And remember, child-resistant does not mean childproof. So, make sure you close the container tightly after each use and put the medicine up & away, out of reach and out of sight of children. Also remember that many daily pill organizers are not child-resistant.
Taking the above precautions can help limit the chances of a child getting into medicine. But accidents do happen, so save your local Poison Control Centre number in your phone and post it visibly at home. Specialists at poison control centres provide free, confidential, expert medical advice 24/7. They can answer questions about how to give or take medicine and can help with poison emergencies.
For more tips and resources on medicine safety for kids, visit SafeKids.org.
If you are looking for more information or tips on keeping you and your family safe, please see below from some of our partners:
For Poison Control Centre questions: In response to COVID-19, Poison Control Centre experts are available to answer questions, alleviate concerns, and provide resources that relate to preventing poison exposures to commonly used products, including hand sanitizers, cleaning products, and medicines.
For older adults and their caregivers: Common questions about COVID-19 for older adults and people with chronic health conditions and Staying Safe at Home During the Coronavirus Crisis from Alliance for Aging Research.
For parents/caregivers of young children: Preventing child injuries during the pandemic from Safe Kids Worldwide.
For parents/caregivers of teens & tweens: Use this time at-home to teach your older children about medicine safety using the OTC Medicine Safety program and resources from Scholastic.
Johnson & Johnson Consumer Health’s Response to the COVID-19 Outbreak
We encourage consumers to learn about and follow guidance provided by the World Health Organization.
Our response to COVID-19
At Johnson & Johnson Consumer Health, we are committed to helping individuals and communities around the world manage the unprecedented impacts of COVID-19. Our teams are actively working to maintain and prioritize continued production of high-demand consumer health products, including OTC pain relievers/fever reducers such as TYLENOL® and MOTRIN®, all while maintaining the highest levels of product quality.
As COVID-19 strains healthcare resources globally, it is more important than ever to help people stay healthy and out of a stressed healthcare system.